Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

July 23, 2021

NWS Grand Junction, CO issued this special weather statement at Jul 23, 2021, 12:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 12:21 PM MDT (18:21 UTC)
Expired
Jul 23, 2021, 1:00 PM MDT
In force
39 min
Issued by
NWS Grand Junction, CO

The radar

The Grand Junction radar (KGJX), 120 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS85 KGJT 231821 CCA
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
1221 PM MDT Fri Jul 23 2021
 
UTZ028-231900-
La Sal and Abajo Mountains UT-
1221 PM MDT Fri Jul 23 2021

...SPECIAL WEATHER STATEMENT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of La Sal. This storm was nearly stationary.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
La Sal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 10927 3837 10936 3847 10924 3840 10912
TIME...MOT...LOC 1820Z 047DEG 1KT 3842 10924 

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 11:42 AM MDT, 39 minutes earlier.

Area forecast discussion, Jul 23, 11:42 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Fri Jul 23 2021

.SHORT TERM...(Today through Saturday)
Issued at 459 AM MDT Fri Jul 23 2021

Deep monsoonal moisture will remain in place today with a threat
of heavy rainfall rates along with a storms taking on a slow
southerly drift. Will have to see how models stack up to the 12Z
RAOB but the forecasts show a peak of nearly 1.2 inches of PWAT
here at GJT this morning. Probably no need to state the obvious
but this is anomalously high even as we approach the
climatological apex for the year. Several areas have seen heavy
rainfall over the past few days including the most high impact
burn scars which are creating almost unbelievable results. Outside
of areas close to Wyoming border there will be no area across the
CWA that doesn't have the threat of heavy rainfall. In many
places this will be welcome but in some areas this could be quite
hazardous. Have expanded the Flash Flood Watches from the Upper
Colorado River Valley/Central Mountains down into the southwest
corner of Colorado. As mentioned yesterday there is an upper level
low undercutting the positively tilted high which was centered
nearly over the 4 Corners on the 23/00Z hand analysis map. Though
the bulk of ascent with this system remains to our south...energy
spiraling around the circulation will translate across the eastern
and southern CWA and will add focus for storm development. Cloud
cover left over from overnight convection will play some role in
how storms begin to fire. There will be ample instability in place
with dew points in the mid 50s to lower 60s leading to CAPE
values over 1500 j/kg in the profile. Will this all be realized
due to cloud cover is yet to be seen. The CAPE profile is deep and
relatively skinny and good indication of the heavy rainfall
profile. Some hail may be possible but only if storm are tilted
enough which seems unlikely except in the strongest storms. Models
will not have a handle on outflows which have been efficient at
releasing the instability aloft and kept storms going well into
the night as well as where they were not forecast. This concern
attm is the greatest in the southern valleys later this evening
and overnight where models indicate increasing warm core depth
will lead to very efficient rain processes. Showers and storms
likely to linger into the early morning hours before we start over
for Saturday. This is when the high will be well deformed by the
undercutting low moving into Arizona and another trough moving
across the Northern Rockies. These features look to disrupt the
main monsoonal stream with drier air also filtering in from the
North. There is still plenty of residual moisture around and
models area hinting at the better focus for storms in the the col
arcing from the southeast Utah into Northeast Colorado formed by
the shearing of the two streams. PWAT will be on the decrease but
still expect some threat of moderate to heavy rainfall rates will
be there...just not as clear attm. Temperatures look to settle
back just a bit with the cloud cover the next few days and hover
back near normal.

.LONG TERM...(Saturday night through Thursday)
Issued at 459 AM MDT Fri Jul 23 2021

Ensemble mean output favors the moisture associated with the
easterly wave migrating clockwise around the upper level high
pressure, while the high center shifts eastward back over the
Plains by next mid-week. That brings the higher moisture content
back over our region with an open door of continual southeasterly
to southerly fetch from the sub-tropics.

Temperatures will remain near to slightly below normal during the
day and above normal at night with the added moisture and effects
of cloud cover through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Jul 23 2021

Scattered to numerous showers and thundestorms will increase in
coverage and strength this afternoon...mainly over the mountains
along and south of I-70, and the Four Corners region. Heavy
rainfall and gusty outflow winds remain threats to airfields from
early afternoon through the late evening hours. For the most part
VFR conditions will be in place. The exception will be when a
storm temporarily impacts a terminal with heavy rainfall producing
MVFR visibility. Improvement comes through the overnight
hours...though if some of the valleys receive heavy rainfall
there is a low probability of lower clouds and fog Saturday
morning.

&&

.HYDROLOGY...
Issued at 459 AM MDT Fri Jul 23 2021

Deep monsoonal moisture will remain entrenched across much of
western Colorado and eastern Utah today. Storms will be slow
moving with some training of echoes anticipated. Several areas
have already received moderate rainfall amounts the past several
days including many burn scars. The Grizzly Creek will be
especially susceptible to heavy rainfall and will produce the
biggest impacts. The Flash Flood Watches were expanded over much
of the central mountains into the 4 Corners region for this
afternoon and tonight. The influx of monsoonal mositure will be
temporarily disrupted on Saturday but should return for a
continued threat of thunderstorms through the next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ008-010-012>014-
     018-019.

     Flash Flood Watch through late tonight for COZ021>023.

UT...None.
&&

SHORT TERM...15
LONG TERM...BM
AVIATION...TGJT
HYDROLOGY...15
Hazardous weather outlook, Jul 23, 5:39 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
539 AM MDT Fri Jul 23 2021

COZ001>014-017>023-UTZ022>025-027>029-241145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
539 AM MDT Fri Jul 23 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Deep monsoonal moisture will result in thunderstorm development
with the potential for heavy rainfall rates today.  Localized
flash flooding will be possible in response to heavy rains and
saturated soils.The recent burn scars will be especially
vulnerable with debris flows a likely impact. Gusty outflow winds
will accompany the strongest storms and possibly small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Localized flash
flooding will be possible in response to heavy rains and
saturated soils. Unsettled weather is expected into the new work
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 23, 12:18 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1218 PM MDT Fri Jul 23 2021

COZ009>012-231845-
Grand and Battlement Mesas CO-
Central Gunnison and Uncompahgre River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
1218 PM MDT Fri Jul 23 2021

...SPECIAL WEATHER STATEMENT...

At 1217 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of La Sal. This storm was nearly stationary.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cedaredge, Redstone, Grand Mesa and Ragged Mtn.

This includes the following highways...
 Colorado 65 between mile markers 11 and 34.
 Colorado 133 near mile marker 40, and between mile markers 50 and
53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3883 10809 3898 10821 3941 10737 3917 10720
TIME...MOT...LOC 1817Z 047DEG 1KT 3842 10924

AS
Special weather statement, Jul 23, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1221 PM MDT Fri Jul 23 2021

UTZ028-231900-
La Sal and Abajo Mountains UT-
1221 PM MDT Fri Jul 23 2021

...SPECIAL WEATHER STATEMENT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of La Sal. This storm was nearly stationary.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
La Sal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 10927 3837 10936 3847 10924 3840 10912
TIME...MOT...LOC 1820Z 047DEG 1KT 3842 10924

AS

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:18 PM MDTSpecial Weather StatementGJTDelta27 min
Jul 23, 12:46 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 23, 12:48 PM MDTSpecial Weather StatementGJTMontezuma42 min
Jul 23, 1:22 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma3 hr
Jul 23, 1:58 PM MDTFlash Flood WarningGJTDolores, Montezuma4 hr
Jul 23, 2:17 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma, San Juan, San Miguel3 hr
Jul 23, 3:07 PM MDTSpecial Weather StatementGJTChaffee38 min
Jul 23, 3:26 PM MDTAreal Flood AdvisoryGJTOuray3 hr
Jul 23, 3:42 PM MDTSpecial Weather StatementGJTChaffee33 min
Jul 23, 3:50 PM MDTSpecial Weather StatementGJTArchuleta40 min
Jul 23, 3:50 PM MDTSpecial Weather StatementGJTLa Plata25 min
Jul 23, 4:16 PM MDTSpecial Weather StatementGJTDelta29 min
Jul 23, 4:28 PM MDTAreal Flood AdvisoryGJTGunnison3 hr
Jul 23, 4:57 PM MDTAreal Flood AdvisoryGJTHinsdale, Ouray, San Juan3 hr
Jul 23, 5:11 PM MDTSpecial Weather StatementGJTMesa49 min
Jul 23, 5:12 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 23, 5:19 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Jul 23, 5:25 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Jul 23, 5:29 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Jul 23, 5:34 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield3 hr
Jul 23, 5:36 PM MDTAreal Flood AdvisoryGJTGunnison, Hinsdale3 hr
Jul 23, 5:39 PM MDTSpecial Weather StatementGJTHinsdale51 min
Jul 23, 5:47 PM MDTSpecial Weather StatementGJTDelta43 min
Jul 23, 5:51 PM MDTAreal Flood AdvisoryGJTMontrose3 hr
Jul 23, 12:49 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jul 23, 1:05 PM MDTAreal Flood AdvisoryGJTSan Juan115 min
Jul 23, 2:38 PM MDTAreal Flood AdvisoryGJTGrand3 hr
Jul 23, 3:20 PM MDTSpecial Weather StatementGJTGrand25 min
Jul 23, 4:22 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.